Iowa, 2023

Hail in Iowa, July 22, 2023

July 22, 2023 · NWS ARX · 1 event in 1 county or zone

A cluster of storms formed over the Upper Mississippi River Valley the during the afternoon of July 22nd. As the storms continued south through southeast Minnesota they became nearly linear, reaching northeast Iowa during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of storms formed over the Upper Mississippi River Valley the during the afternoon of July 22nd. As the storms continued south through southeast Minnesota they became nearly linear, reaching northeast Iowa during the evening hours. There was a report of ping-pong sized hail near New Hampton (Chickasaw County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 5:39 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 22, 5:39 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
639 PM CDT Sat Jul 22 2023

.DISCUSSION...(This evening through Saturday)
Issued at 223 PM CDT Sat Jul 22 2023

Key Messages:

 - Scattered showers/storms possible into this evening; perhaps a
   stronger storm or two with small hail and gusty winds

 - Temperatures increasing through midweek with some river valleys
   possibly achieving heat indices of 100-105 Wed and especially
   Thu, but the heat will be seasonable by late July standards

 - Occasional rain/storm chances next week

Rest of today into tonight...

An upper level shortwave can be seen well on current satellite
imagery this afternoon, with showers and thunderstorms continuing
to track southeast from Minnesota into northwestern Wisconsin. A
cu field is also visible across Wisconsin, with showers and
thunderstorms developing across some areas of the state. A look
at SPC mesoscale analysis data shows areas of around 1000 J/kg of
CAPE available for storms to work with, though very little deep
layer shear. The stronger storms have had a fair amount of
lightning, with some reports of hail with the cells
developing/moving from MN into northwest Wisconsin this afternoon.
These shower and storm chances will continue into the evening as
the shortwave continues to dive down across the area, with chances
diminishing and leaving fairly quiet conditions into the
overnight.

Main story next week -- turning seasonably hot...

Bottom line...heat will be building across the region next week,
peaking Wednesday and Thursday with highs likely in the low to mid
90s and some river valleys possibly achieving heat indices of 100 to
105. However, signals continue to trend towards just a period of
seasonable summer heat for our area, nothing record breaking or
excessive by late July standards.

Background...Guidance continues to trend towards a less amplified
mid-level ridge extending into the region by midweek, which looks to
suppress the potential for any excessive heat locally. Once the +2
to 4 sigma western ridge tries to advance east of the Rockies by
Tuesday, guidance shows a deep upper low coming ashore British
Columbia that will quickly dampen the ridge over the Plains. The
pattern gives way to broad, low-amplitude ridging over the nation's
midsection by Wednesday and transitions to nearly zonal flow for the
Upper Mississippi Valley by Thursday. So what had earlier looked
like potential for a stretch of excessive heat for our area
continues to look more like just a typical mid-summer warm spell.
Nothing really stands out for our area with regard to ensemble
height/temperature anomalies, though the GEFS continues to be on the
extreme warm end of guidance. With the GFS's dry soil temperature
bias, the 22.12Z GEFS has increased probabilities for Wed highs of
100+ to 70% within the Mississippi River Valley from La Crosse
southward. That's quite excessive when compared to the 12.06Z EPS
which shows a 0% chance of that occurring. That said, current
forecast indicates a possibility for heat indices to climb into the
100 to 105 range (particularly on Thursday) in the river valleys,
suggesting some areas could perhaps need a heat advisory eventually.

Occasional rain chances next week...

Periodic opportunities for showers and storms will continue into
next week, mostly driven by weak embedded shortwaves in the
northwesterly flow aloft. Model differences in timing and track of
these individual shortwaves lends to lower confidence in specific
timing of these rounds of convection and locations impacted.

An area of convection on our western doorstep driven by a weakening
low level jet is hinted at Monday morning by several solutions,
including the CAMs. Low confidence in how and exactly where this
might play out (perhaps staying just west of our area) as well as
what impacts it might have on additional convection developing
later in the day. Some guidance suggests a better opportunity for
another round of convection in the afternoon-evening timeframe as
the shortwave moves through, accompanied by a feed of moisture
transport directed into the area. There are questions though of
how much instability and shear might come into play due to an
elevated warm layer.

Low predictability with mostly small occasional rain chances from
Wednesday onward tied to passing weak shortwaves in the flow aloft.
Right now a cold front is progged to usher in some relief from the
heat Thursday night into Friday, but it also looks to introduce the
relatively better rain chances (40%) through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 639 PM CDT Sat Jul 22 2023

Main taf concerns are showers/storms to impact the taf sites this
evening. Scattered showers have developed out ahead of a line
showers/storms extending from central Wisconsin into southeast
Minnesota. These scattered showers and the line of showers/storms
will impact the taf sites early in the taf period/this evening.
MVFR/IFR conditions may briefly occur with the stronger
showers/storms. The other concern during the taf period is fog
development after 06z Sunday. After showers/storms push south of
the taf sites...skies clear. With light winds/clear skies fog will
develop...especially in river valleys. At this time have introduce
MVFR conditions at both RST/LSE taf sites. However...IFR/LIFR is
possible at the LSE taf site. Will continue to monitor and add in
later taf issuance.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...EMS/Kurz
AVIATION...DTJ
Hazardous weather outlook, Jul 22, 1:51 PM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 PM CDT Sat Jul 22 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon into Tonight

Scattered storms are expected this afternoon and evening across
most of the area. Lightning will be the main threat, though any
stronger storm could also produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances dot the extended forecast. Monday evening
boasts an isolated chance for severe weather, especially in
portions of northeast Iowa. Large hail looks to be the primary
threat at this time.

Heat and humidity will steadily build through the middle of next
week with highs climbing into the low to mid 90s for most
locations by Wednesday. Thursday will be the hottest day with heat
indices expected to climb into the 95 to 105 range.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

In the hours before

Local storm report, Jul 22, 7:23 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
823 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Hail             Grand Meadow            43.71N 92.57W
07/22/2023  M1.50 inch       Mower              MN   Public

&&

JSB
Local storm report, Jul 22, 7:29 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
829 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Rain             1 WSW West Salem        43.90N 91.10W
07/22/2023  M0.45 inch       La Crosse          WI   NWS Employee

&&

JSB
Local storm report, Jul 22, 7:42 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
842 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             2 WNW Chester           44.01N 92.38W
07/22/2023  M1.00 inch       Olmsted            MN   Public

&&

JSB
Local storm report, Jul 22, 7:49 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
849 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             2 S Hayfield            43.86N 92.85W
07/22/2023  M1.00 inch       Dodge              MN   Public

&&

JSB
Local storm report, Jul 22, 7:58 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
858 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             Hayfield                43.89N 92.85W
07/22/2023  M1.00 inch       Dodge              MN   Public

&&

JSB
Special weather statement, Jul 22, 8:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
915 PM CDT Sat Jul 22 2023

IAZ009-010-019-029-230245-
Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
915 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southeastern Howard,
northwestern Fayette, southwestern Winneshiek and northeastern
Chickasaw Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cresco, moving southeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Jerico around 930 PM CDT.
  Protivin around 935 PM CDT.
  Lawler, Spillville, Fort Atkinson and Waucoma around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 9237 4343 9217 4315 9182 4300 9213
TIME...MOT...LOC 0215Z 324DEG 24KT 4332 9222

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JSB

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chickasaw

When
July 22, 8:40 PM CST
Where
Chickasaw County, 1.01 mi E of Lawler
Measured
1.25 in hail
Reported by
Public
Coordinates
43.070, -92.150

Public reported ping-pong ball sized hail near New Hampton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121739.